Alert archive / Washington / Flood Watches in 2021

Flood Watch 16, NWS Seattle, WA

December 18, 2021Mason County, Washington

NWS Seattle, WA issued this flood watch at Dec 18, 2021, 9:44 AM PST for Mason County, Washington. It took effect at Dec 18, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 9:44 AM PST (17:44 UTC)
In effect from
Dec 18, 2021, 4:00 PM PST
Expired
Dec 18, 2021, 1:40 PM PST
In force
Issued by
NWS Seattle, WA
Flood severity
None

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 769 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
769 m²/s²
0-3 km storm-relative helicity
890 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS66 KSEW 181744
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
944 AM PST Sat Dec 18 2021

WAC045-190100-
/O.NEW.KSEW.FA.A.0016.211219T0000Z-211219T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
944 AM PST Sat Dec 18 2021

...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE 
TONIGHT...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...A portion of northwest Washington, including the following 
  county, Mason.

* WHEN...From 4 PM PST this afternoon through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Heavy rain in the Olympics may lead to flooding on the
    Skokomish River from late this afternoon through tonight.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

27
1 follow-up statement
897 
WGUS66 KSEW 182140
FFASEW

Flood Watch
National Weather Service Seattle WA
140 PM PST Sat Dec 18 2021

WAC045-182245-
/O.CAN.KSEW.FA.A.0016.211219T0000Z-211219T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
140 PM PST Sat Dec 18 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for a portion of northwest Washington, 
including the following county, Mason.

A flood warning is now in effect for the Skokomish River. No other 
river flooding is expected at this time.

$$

27

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Dec 18, 9:08 AM PST, 36 minutes earlier.

Area forecast discussion, Dec 18, 9:08 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
908 AM PST Sat Dec 18 2021

.UPDATE...The weather system is sliding across the area today with
with steady lowland rain, mountain snow. The heaviest rain for
the lowlands will be this afternoon, before tapering off tonight.
A convergence zone may develop across areas of Snohomish Counties
into this evening for additional precipitation. Colder
temperatures continue for the Passes this morning for snow or
potentially a mix. Snow will be heaviest for the Passes this
afternoon into this evening with the front. Winds will be gusty
into this afternoon, tapering off for most areas tonight.

&&

.SYNOPSIS...A strong weather system will move across the area
today, bringing lowland rain, mountain snow, and gusty winds to
the area. The system will progress southward late tonight into
early Sunday, before the next frontal moves northward across the
region Sunday night into Monday. An upper low will be located
offshore through the week for unsettled weather across the area.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...A warm front will make its
way across the region this morning, followed by a strong cold
front this afternoon. Radar as of 200 AM this morning shows the
heaviest precipitation moving inland along the northern tier of
the Olympic Peninsula. Lowland areas across Whatcom County saw
some light amounts of accumulating snow across the region late
Friday evening, while other lowland locations (primarily from
Everett northward) saw a rain/snow mix. A winter weather advisory
remains in effect for Whatcom and Skagit counties for an additional
1-2 inches of snow possible through the early morning hours as
heavier precipitation approaches the area and temperatures
generally remain below freezing. The warm front progressing
across the region this morning will then cause temperatures and
snow levels to increase and will help transition the precipitation
back to rain by mid morning. Another round of heavy rain will
sag southward this afternoon and evening as the trailing cold
front traverses the area. Hi-res guidance shows rain tapering to
shower activity from north to south late this afternoon into this
evening and hints at a PSCZ developing across Snohomish/King
counties in the wake of the frontal passage.

Snow will continue to impact the mountains today, with the heaviest
amounts expected to fall in the passes late this afternoon and
evening. Winter weather warnings remain in place for the Cascades,
with an additional 8 to 12 inches expected for Snoqualmie Pass
and an additional 18-24 inches expected for Stevens. There remains
the brief potential for Snoqualmie Pass to see some freezing rain
early this morning, however expect a quick transition to rain as
the approaching warm front causes snow levels to increase above
pass level again. Otherwise, a winter weather advisory also
remains in effect for the Olympics through early Sunday, with
additional snow totals of around 6-8 inches expected. In
additional to periods of heavy mountain snow, high avalanche
danger will develop across the mountains today - check nwac.us for
further detailed information.

Winds have started to ramp up along the coast overnight, with
Destruction Island just offshore reporting gusts to 51 MPH over
the past few hours. Overall, expect winds to peak late this
morning for most areas, but will likely see areas remain gusty at
times through the evening. A wind advisory remains in effect for
areas along the coast and across the northern interior for winds
20-35 MPH and for gusts up to 50 MPH. High wind warnings also
remain in effect for the San Juans, Island county, and Admiralty
Inlet areas for winds 30 to 45 MPH, with gusts to 60 MPH possible.
Across the interior Sound, expect wind gusts to 25-40 mph at
times throughout the day.

Lastly, temperatures today will be a bit warmer than the previous
days, with afternoon highs expected to reach the upper 40s to low
50s across the region.

Lingering showers will persist into Sunday, before conditions
across Western Washington dry somewhat Sunday afternoon and
evening as the aforementioned frontal system sags further
southward across Oregon. Some light chances of showers will
persist for counties mainly across the southern tier of the CWA
though, as the system stalls across north-central Oregon. Winds
will increase across the Fraser River Valley on Sunday, allowing
for cooler air to filter in across Western Washington on Sunday
night. The forecast could become a bit more interesting on Monday
as the stalled frontal system then lifts northward into the region
again and brings with it additional moisture and chances of
precipitation. There remains uncertainty regarding the exact
amount of cold air in place on Monday, but the potential for
another rain/snow mix for areas from King County northward exists
during the late afternoon and evening hours. Precipitation may
taper, however, as the frontal system slides northward and drier
air filters into Whatcom County. Will need to see how the forecast
trends over the coming day- however a rain/snow mix for counties
King county northward does remain a good possibility at this
time. Temperatures will also cool a few degrees on Sunday and
Monday, with highs only expected to be in the upper 30s to mid
40s. 14

.LONG TERM /TUESDAY THROUGH FRIDAY/...An upper level low will
remain situated offshore the West Coast on Tuesday and looks to
keep precipitation chances in the forecast through the first half
of the week, before another upper level system drops southward
from the Gulf of Alaska near midweek. This persistent upper level
troughing will keep conditions rather wet and unsettled across
the Pacific Northwest through the long term period. Conditions
will cool with temperatures expected to remain below normal. Any
precipitation through the week is currently forecast to be rain in
the lowlands, though will need to monitor the potential for lower
snow levels for areas across the northern interior at times. 14

&&

.AVIATION...A cold front will move through the area today with
southwest flow aloft. An upper trough will move over the area
tonight with westerly flow aloft. The air mass will be moist and
stable with widespread low clouds. Low level wind shear is
possible today with southwest winds 50-60 knots 2000-3000 feet
above the surface.

KSEA...Low clouds and reduced visibility today in rain. Rain will
end this evening but low clouds will linger tonight. Gusty
southerly winds are expected to develop later this morning then
ease by this evening. Low level wind shear is possible today with
strong winds above the surface. 16

&&

.MARINE...A front will move inland today. Gale force southerlies
for the northern interior waters will end later this morning.
Marginal gale force westerly winds will continue over the Coastal
Waters into this afternoon. There could also be marginal gale
force west winds in the Strait later today.

Winds will ease tonight then turn offshore on Sunday. Fraser
outflow will develop Sunday night and continue into Monday. Gale
force east to northeast wind are possible for the Northern Inland
Waters and maybe West Entrance to the Strait during this time.
Otherwise, small craft advisory strength north to northeast winds
are likely most waters Sunday night and into Monday.

Offshore flow will ease and turn more southerly Tuesday and
Wednesday. A short period southwest swell 10-12 feet should
subside below 10 feet tonight and Sunday. 16

&&

.HYDROLOGY...A weather system will bring increasing snow levels
to the region today. Most area rivers are not expected to flood,
though the Skokomish River near Potlach will need to be monitored
with this weather system as heavy rains progress across the region.
14

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 AM PST Sunday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Wind Advisory until noon PST today for Central Coast-Eastern
     Strait of Juan de Fuca-North Coast-Western Skagit County-
     Western Whatcom County.

     High Wind Warning until noon PST today for Admiralty Inlet Area-
     San Juan County.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Olympics.

     Wind Advisory from noon today to 7 PM PST this evening for
     Admiralty Inlet Area.

PZ...Small Craft Advisory from 4 PM this afternoon to 2 AM PST Sunday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 4 PM PST this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from noon today to midnight PST tonight for
     Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Gale Warning until noon PST today for Admiralty Inlet-East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until midnight PST tonight for Central U.S.
     Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:42 AM PSTWind AdvisorySEW15 hr
Dec 18, 1:00 PM PSTRiver Flood WarningSEWMason31 hr

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.